Alert archive / Illinois / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 151, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 3, 2011, 3:42 PM CDT for Warren County, Illinois. It was in force for 14 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2011, 3:42 PM CDT (20:42 UTC)
- Expired
- Sep 3, 2011, 3:56 PM CDT
- In force
- 14 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Warren County, IL
The radar
The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 3:45 PM CDT | TSTM WND GST 50 | Nne Cameron, IL | 30 TO 40 MPH WINDS WITH GUSTS TO 50 MPH. |
| Sep 3, 3:45 PM CDT | HAIL 0.25 | Nne Cameron, IL | |
| Sep 3, 3:45 PM CDT | HAIL 1 | Monmouth, IL | PEA TO QUARTER SIZED HAIL. |
| Sep 3, 3:50 PM CDT | HAIL 1 | Cameron, IL | TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
508
WUUS53 KDVN 032042
SVRDVN
ILC187-032115-
/O.NEW.KDVN.SV.W.0151.110903T2042Z-110903T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT SAT SEP 3 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WARREN COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 415 PM CDT.
* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH...AND GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR MONMOUTH...AND MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CAMERON AND COLDBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.
&&
LAT...LON 4083 9071 4106 9068 4106 9054 4106 9043
4080 9044
TIME...MOT...LOC 2042Z 267DEG 34KT 4091 9056
WIND...HAIL 70MPH 1.75IN
$$1 follow-up statement
012
WWUS53 KDVN 032056
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CDT SAT SEP 3 2011
ILC187-032106-
/O.CAN.KDVN.SV.W.0151.000000T0000Z-110903T2115Z/
WARREN IL-
356 PM CDT SAT SEP 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARREN COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT HAD A HISTORY OF PRODUCING SEVERE WEATHER
HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTHWESTERN ILLINOIS.
LAT...LON 4083 9071 4106 9068 4106 9054 4106 9043
4080 9044
TIME...MOT...LOC 2056Z 267DEG 34KT 4092 9038
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:40 PM CDT, 2 minutes earlier.
Area forecast discussion, Sep 3, 3:40 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT SAT SEP 3 2011 .DISCUSSION... OVERALL...MODEL INITIALIZATION WAS VERY POOR ESPECIALLY IN REGARDS TO LOW LEVEL MOISTURE. NO ONE MODEL HAD AN ADVANTAGE OVER THE OTHER MODELS. RUNNING BEHIND DUE TO ACTIVE WX. TONIGHT...HAVE GONE WITH LIKELY POPS FOR MUCH OF THE AREA FOR THE EVENING HOURS WITH THE HIGHEST POPS GENERALLY IN THE SOUTHEAST QUADRANT OF THE CWFA THIS EVENING. SEVERE THREAT SEEM JUSTIFIED GIVEN THE DIFFERENTIAL HEATING THAT DEVELOPED DURING THE DAY. AFTER MIDNIGHT...CONVECTION WILL DIMINISH FROM NORTHWEST TO SOUTHEAST AS THE MAIN COLD FRONT MOVES THROUGH WITH THE NORTHWEST THIRD OF THE CWFA PROBABLY BEING DRY. SUNDAY...THERE MAY OR MAY NOT BE SOME LINGERING SHRA IN THE FAR SOUTHEAST/EAST PARTS OF THE CWFA FOR A FEW HOURS AFTER SUNRISE. INTERNAL SIGNALS FROM THE MODELS ARE MIXED SO HAVE OPTED TO INCLUDE SOME SCHC POPS FOR THE EARLY MORNING HOURS OF SUNDAY IN THOSE AREAS. BY MID MORNING SUNDAY...DRY AND LESS HUMID CONDITIONS WILL BE SEEN ACROSS THE AREA. SOME DIURNAL CLOUDS SHOULD DEVELOP WITH THE APPROACH OF THE UPPER LOW BUT TEMPERATURES SHOULD BE 5 TO 10 DEGREES COOLER. SUNDAY NIGHT/MONDAY...QUIET CONDITIONS SHOULD BE SEEN. THE MODELS SHOW A VORT MAX COMING DOWN THE BACK SIDE OF THE UPPER LOW MONDAY. ALL MODELS SHOW LOW LEVEL LAPSE RATES UP THROUGH 850MB BECOMING VERY STEEP BUT ONLY A FEW MODELS SHOW 700-500MB LAPSE RATES EXCEEDING 6.5C/KM. SHALLOW CONVECTION SHOULD DEVELOP MONDAY AFTERNOON THAT MAY OR MAY NOT AFFECT AREAS EAST OF THE MISSISSIPPI. HAVE OPTED TO GO DRY MONDAY AFTERNOON BUT SOME ISOLD SHRA COULD DEVELOP. MONDAY NIGHT/TUESDAY HIGH PRESSURE SETTLES ACROSS THE AREA WITH VERY COOL TEMPERATURES. THE AIRMASS SHOULD MODIFY BETWEEN NOW AND THEN BUT LOWER 40S ARE IN THE REALM OF POSSIBILITY FOR THE FAVORED COOL AREAS OF THE CWFA. HOW COOL IT GETS WILL DEPEND ON WINDS DECOUPLING FROM THE BOUNDARY LAYER AND CLEAR SKIES. HERE THE MODELS ARE MIXED WITH SOME SUGGESTING CLOUDS/WIND WHILE OTHERS SUGGEST CLEAR SKIES AND NO WIND. TUESDAY NIGHT ON... MODEL CONSENSUS INDICATES QUIET CONDITIONS WITH TEMPERATURES SLOWLY MODERATING BACK TOWARD NORMAL THROUGH THURSDAY. THURSDAY NIGHT ON BECOMES MORE INTERESTING. THE 00Z ECMWF WAS THE FIRST MODEL TO SUGGEST EITHER THE REMNANTS OF LEE OR MORE LIKELY A CUT OFF LOW DEVELOPING OVER THE EASTERN CONUS THAT SLOWLY RETROGRADES INTO THE LOWER OHIO VALLEY. THE 12Z GFS/GEM/UKMET HAVE NOW TRENDED THAT WAY AS WELL WITH ONLY MINOR DIFFERENCES WITH THE NEW 12Z ECMWF. REGARDLESS...THE MODELS ARE SHOWING AN INTERACTION...FUJIWARA... BETWEEN THE UPPER LOW AND THE APPROACH OF KATIA. SOME MID AND HIGH LEVEL MOISTURE WILL GET PULLED OFF OF KATIA WHICH WOULD MAKE ITS WAY WESTWARD AROUND THE UPPER LOW. THE CONSENSUS HAS RESULTED IN SCHC POPS FOR THURSDAY NIGHT THROUGH SATURDAY. POPS THURSDAY NIGHT MAY BE QUESTIONABLE BUT THE SCHC POPS FOR FRIDAY THROUGH SATURDAY LOOK REASONABLE ATTM. ..08.. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL AFFECT THE TERMINALS THROUGH AT LEAST EARLY EVE AT WHICH TIME A COLD FRONT WILL PASS AND BRING DRIER CONDITIONS. EXPECT PERIODS OF MVFR CONDITIONS WITH THE PCPN WITH GUSTY WINDS...SMALL HAIL AND IFR CIGS/VSBYS POSSIBLE WITH STRONGEST STORMS. FRONT TO PASS BETWEEN 00Z AND 06Z BRINGING WIND SHIFT TO NORTHWEST WITH SPEEDS AT 10-20 MPH AND GUSTY. WINDS TO DIMINISH OVERNIGHT AT OR BELOW 10 KNOTS FROM N/NW WITH VFR CONDITIONS. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Sep 3, 4:07 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 407 AM CDT SAT SEP 3 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 407 AM CDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA THIS AFTERNOON AND INTO TONIGHT. SCATTERED THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80 THIS MORNING WILL BECOME MORE NUMEROUS OVER ALL THE OUTLOOK AREA THIS AFTERNOON INTO TONIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND ISOLATED LARGE HAIL ARE POSSIBLE. IN ADDITION...HIGH MOISTURE CONTENT OF THE ATMOSPHERE WILL PRODUCE TORRENTIAL RAIN AND POSSIBLE LOCALIZED FLASH FLOODING. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED MAINLY THIS AFTERNOON AND EVENING. HAASE
In the hours before
Special weather statement, Sep 3, 2:20 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CDT SAT SEP 3 2011 IAZ066>068-ILZ009-015-016-032015- CLINTON-HENRY-MUSCATINE-ROCK ISLAND-SCOTT-WHITESIDE- 220 PM CDT SAT SEP 3 2011 ...THUNDERSTORMS WITH STRONG GUSTY WINDS AND VERY HEAVY RAIN... AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DONAHUE TO WALCOTT...MOVING EAST AT 30 MPH. * THUNDERSTORMS WILL BE NEAR... DONAHUE AROUND 225 PM CDT... DAVENPORT AROUND 230 PM CDT... LONG GROVE AND ELDRIDGE AROUND 235 PM CDT... RIVERDALE AND BETTENDORF AROUND 245 PM CDT... HAMPTON AND MCCAUSLAND AROUND 250 PM CDT... LE CLAIRE AROUND 255 PM CDT... STRONG GUSTY WINDS OF 35 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF STORMS. THE HEAVY RAIN WILL GREATLY RESTRICT VISIBILITY AND PRODUCE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. LAT...LON 4181 9016 4153 9014 4153 9082 4177 9082 TIME...MOT...LOC 1919Z 267DEG 25KT 4174 9072 4154 9072
Local storm report, Sep 3, 2:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 NNE LADD 41.45N 89.19W
09/03/2011 E0.75 INCH BUREAU IL TRAINED SPOTTER
PEA TO DIME SIZED HAIL STARTED AT 2PM AND LASTED ABOUT 4
MINUTES
&&
SCHULTZSpecial weather statement, Sep 3, 2:42 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 242 PM CDT SAT SEP 3 2011 IAZ078-089-ILZ024>026-032030- DES MOINES-HENDERSON-LOUISA-MERCER-WARREN- 242 PM CDT SAT SEP 3 2011 ...STRONG GUSTY WINDS AND VERY HEAVY RAIN WITH LINE OF STORMS... AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRANDVIEW TO MIDDLETOWN...MOVING EAST AT 30 MPH. * THUNDERSTORMS WILL BE NEAR... TOOLESBORO...OAKVILLE AND BURLINGTON AROUND 250 PM CDT... ELIZA...NEW BOSTON AND GULF PORT AROUND 255 PM CDT... MANNON AROUND 300 PM CDT... KEITHSBURG...JOY AND OQUAWKA AROUND 305 PM CDT... ONE HALF INCH DIAMETER HAIL...WINDS OF 30 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS. LAT...LON 4132 9068 4078 9076 4078 9131 4132 9121 TIME...MOT...LOC 1941Z 270DEG 25KT 4129 9110 4080 9121
Local storm report, Sep 3, 2:50 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND GST ESE MEDIAPOLIS 41.01N 91.16W
09/03/2011 E50 MPH DES MOINES IA TRAINED SPOTTER
SUSTAINED WINDS AT 35 MPH WITH GUSTS UP TO 50 MPH
&&
SCHULTZLocal storm report, Sep 3, 3:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL MONMOUTH 40.91N 90.64W
09/03/2011 E1.75 INCH WARREN IL FIRE DEPT/RESCUE
GOLF BALL SIZED HAIL REPORTED
&&
SCHULTZLocal storm report, Sep 3, 3:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HEAVY RAIN BURLINGTON 40.81N 91.12W
09/03/2011 M1.50 INCH DES MOINES IA TRAINED SPOTTER
30 MINUTE RAINFALL TOTAL.
0330 PM HEAVY RAIN 1 ESE WASHINGTON 41.30N 91.68W
09/03/2011 E1.50 INCH WASHINGTON IA TRAINED SPOTTER
3 HOUR TOTAL.
&&
T. PHILIPThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 11:57 AM CDT | Special Weather Statement | DVN | Whiteside | 33 min |
| Sep 3, 2:42 PM CDT | Special Weather Statement | DVN | Henderson, Mercer | 48 min |
| Sep 3, 2:52 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Henry, Mercer, Warren | 53 min |
| Sep 3, 5:03 PM CDT | Special Weather Statement | DVN | Putnam | 57 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.